December 23, 2010
Potent combination therapy for HIV infection, commonly called ART (antiretroviral therapy) or HAART (highly active antiretroviral therapy), has saved and extended the lives of countless HIV-positive people. However, like all therapies, ART can have side effects. Some drugs used in ART, particularly older drugs, are less well tolerated and can cause certain side effects. In this issue of TreatmentUpdate we focus on one of these side effects -- lipoatrophy.
First reported in the late 1990s, the loss of the fatty layer just under the skin (subcutaneous fat) is a process called lipoatrophy. This is deeply disturbing for HIV-positive people and has been linked to the use of the following drugs, which are called thymidine analogues:
In general, d4T's impact on lipoatrophy can be more severe in the short-term than that of AZT.
By avoiding the use of these drugs, doctors can spare their patients future problems with lipoatrophy. Because the use of d4T is largely shunned in Canada and other high-income countries, new cases of HIV-related facial lipoatrophy are now uncommon.
In place of thymidine analogues, the nucleos(t)ide analogues commonly used today are generally as follows:
These nukes have not been linked to fat wasting. Still, long-term monitoring of HIV-positive people taking these and other medicines is important in case new complications develop.
Researchers in Paris have been monitoring the health of more than 2,000 HIV-positive people taking anti-HIV drugs. They have found that the loss of subcutaneous fat in the face is still being reported by some doctors and their patients even when thymidine analogues have not been used. However, the researchers did not use objective assessments of lipoatrophy, such as ultrasound or MRI scans. Rather, they relied on visual inspection by doctors and patients. This could have led to inadvertent bias when assessing facial fat.
In the Preface study, researchers surveyed 2,131 HIV-positive people and their doctors from 122 clinics in France who had been either taking (patients) or prescribing (doctors) anti-HIV drugs for up to 10 years.
A sub-analysis from 1,065 participants was released based on the following:
The average profile of participants in the sub-study was as follows:
Lipoatrophy affecting the face occurred in 22% of people who took ART for between one and 10 years. None of these people were exposed to thymidine analogues, so the finding is puzzling.
In general, people with the least exposure to ART had the least severe lipoatrophy. People who had 10 or more years of exposure to ART tended to have the most severe lipoatrophy.
The results of the present study, while interesting, require cautious interpretation for at least the following reasons:
Still, the finding that about 20% of participants apparently developed lipoatrophy despite never having been exposed to d4T or AZT is intriguing. This needs to be explored in a study of a more robust design to confirm or refute the initial findings of Preface.
No comments have been made.